Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Under treatment for anxiety disorder, getting panic attacks. Can excessive caffine intake be the reason?

Hello Sir, I am under treatment for anxiety disorder since six months. The treatment started when I had my first panic attack. I was having no anxiety problems since then. But, today I had another panic attack. I took zapiz 0.5mg after that. I'm still not feeling well. When I looked up on net, I saw excessive caffine could trigger panic attacks and I had too much of coffee the previous day. Could that be the reason for my attack? I'm mainly having suffocation and stomuch discomfirt. Could you please guide me how to relieve myself from this?
Asked On : Sun, 14 Apr 2013
Answers:  5 Views:  5947
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
thanks for using healthc are magic.
Yes, excessive caffine intake is associated with increased frequency of panic attack so you should avoid caffinated food like tea, coffee, cold drinks.
Clonazepam is mainly an anti anxiety drug but chances of addiction are increased.
You should consult the qualified psychiatrist for detailed evaluation and treatment.
You may be benefitted by anti depressant drugs having anti-anxiety proerties like peroxetine.
you should also do breathing exercise and meditation for better control.
I hope you will be fine soon.
Answered: Mon, 15 Apr 2013
I find this answer helpful
Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Caffeine has been associated with anxiety disorders, and like you have mentioned rightly, excessive caffeine can trigger or worsen panic attacks. If you are in the habit of taking lots of coffee, then you should cut down or avoid it completely.

Zapiz (Clonazepam) is a benzodiazepine medication which is used for the short term symptomatic treatment of anxiety disorders. Prolonged use can have a risk of habituation. There are other medication like SSRIs which are effective, non-addictive and have longer lasting results. There are a variety of psychological therapies which can also help you tackle this anxiety problem effectively. So, I would advise you to consult a psychiatrist for a detailed evaluation and further treatment.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 15 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to HCM

Caffeine is a stimulant substance. When taken in excess amount it can cause palpitations and precipitation of panic. You are also having stomach irritation which is also due to excess coffee. Zapiz or clonazepam provides relief on panic, but it is not a definitive treatment. Other medicines like SSRIs as fluoxetine, paroxetine etc can be used. Visit a good psychiatrist for expert opinion. Also try relaxation exercises to boost your confidence.

Dr. Sheikhoo Bishnoi, MD
Answered: Sun, 14 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Amar A Rathi's  Response
Hi rohitj2307,
Welcome to HCM Forum.
Tea,Coffee and all products having caffeine including cold-drinks also can precipitate anxiety.Suffocated feeling with abdominal discomfort is one of symptoms of anxiety.As u took medicine mentioned here is helpful to reduce anxiety episode for time being.
Its best advisable to anxiety patients that completely avoid alcohol - caffeinated products and tobacco related products.
To get relieved of this continue ur ongoing medicine regularly,Take sos medicine prescribed to u during episodes and visit to ur psychiatrist.
Hope this helps. Best Regards.
Answered: Mon, 15 Apr 2013
I find this answer helpful
Psychiatrist Dr. Gourav Monga's  Response
Welcome to health care magic
I can understand your situation. I appreciate your effort to seek online support.

Yes caffeine intake definitely increase the risk of panic attacks. There are various triggers of panic attacks of which one is caffeine. You should avoid high amount of tea, coffee etc.
Following treatment strategies are helpful in panic disorder-

1) Antidepressants/antianxiety agents like SSRIs (escitalopram, sertarline, paroxetine etc)
2) Antianxiety agents like clonazepam, lorazepam, alprazolam etc
3) Psychotherapy/ Counselling sessions
4) Relaxation techniques like yoga, meditation, deep breathing etc

Hope it helps
Good luck
Dr. Gourav Monga
Consultant Psychiatrist
Answered: Mon, 15 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor